The first reports linking vitamin E acetate to vaping illnesses came out around September, when public paranoia about vaping first began climbing rapidly. It was at the same time linked more closely to bootleg cannabis cartridges rather than the popular Juul device. Later that month, the CDC put out a report ficially confirming the tainted cartridges as the primary cause lung illness in the majority individuals. 86 percent patients with lung ailments say that they have vaped THC.
Now, vitamin E acetate has been upgraded from a possible link to a “very strong culprit,” health ficials reported on Friday. However, they were explicit in not calling it the be all, end all cause such illnesses.
“For the first time, we have detected a potential toxin concern, vitamin E acetate, from biological samples from patients,” with lung damage linked to vaping, Dr. Anne Schuchat, principal deputy director the C.D.C., said at a news briefing. The samples, she said, “provided evidence vitamin E acetate at the primary site injury in the lungs.”
Findings were based on samples taken from the lungs 29 patients who had the lung disease, including two who died. The 29 patients came from 10 states scattered around the country, so the findings are considered broadly applicable and unlikely to have resulted from a single vaping product or supplier, Dr. Schuchat said. None the 29 patients tested positive for plant oils, petroleum distillates like mineral oil, and other potentially harmful substances. Nicotine, however, has not been entirely absolved culpability.
Vitamin E acetate is described as a sticky, honey-like substance that clings to lung tissue. How exactly it harms the lungs isn’t completely understood, but studies are being organized to help explain it.
Reports the New York Times, “The patients who became ill were more likely to vape only THC, and to use it frequently, more than five times a day. They were nine times as likely to buy THC from informal sources like dealers, friends or on the street, and eight times as likely to have used Dank Vapes, which the ficials described as ‘a class largely counterfeit THC-containing products,’ from unknown sources.”
NYT continues, “Because there is still uncertainty about what is causing the illness, the C.D.C. is continuing to urge people to avoid vaping anything, including e-cigarettes.”